Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 28, 2012Fairfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 28, 2012, 8:01 PM EDT for Fairfield County, Lancaster County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 8:01 PM EDT (00:01 UTC)
Expired
Jul 28, 2012, 9:00 PM EDT
In force
59 min
Issued by
NWS Columbia, SC

Counties Fairfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:55 PM EDTTSTM WND DMG3 Sw Heath Springs, SCMULTIPLE TREES DOWN ON BETHEL ROAD..BLOCKING PORTIONS OF THE ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WWUS82 KCAE 290001
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SAT JUL 28 2012

SCZ015-021-022-290100-
FAIRFIELD-KERSHAW-LANCASTER-
801 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...KERSHAW
AND LANCASTER COUNTIES THROUGH 900 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM IRWIN TO 15 MILES 
NORTHWEST OF WINNSBORO...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL WHICH MAY PRODUCE PONDING OF WATER ON ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3462 8049 3439 8073 3424 8132 3427 8135
      3429 8134 3432 8136 3455 8143 3457 8142
      3455 8088 3464 8090 3470 8086 3481 8089
TIME...MOT...LOC 2358Z 310DEG 20KT 3469 8086 3453 8122

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 28, 7:46 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 28, 7:46 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES
OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
SURFACE TROUGH WILL REMAIN NEARLY STATIONARY OVER THE MIDLANDS
THROUGH TONIGHT. STILL COULD SEE SOME A FEW STORMS DEVELOP ON
OUTFLOW BOUNDARIES THIS AFTERNOON. WILL KEEP THE CHANCE POPS
ACROSS THE EASTERN MIDLANDS AND SLIGHT CHANCE POPS FOR THE REST OF
THE AREA. EXPECT CONVECTIVE ACTIVITY TO DIMINISH WITH THE LOSS OF
HEATING...HOWEVER WITH SHORT WAVES CROSSING THE AREA THERE IS
POTENTIAL FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO
PERSIST INTO THE NIGHT. WITH A LOW LEVEL JET OVER THE AREA...
SIGNIFICANT FOG IS NOT ANTICIPATED. SHOULD SEE OVERNIGHT LOWS IN
THE LOW TO MID 70S.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
THE UPPER TROUGH REMAINS OVER THE EASTERN CONUS. ALTHOUGH DEEPER
MOISTURE APPEARS TO SHIFT TO THE COASTAL PLAIN...LOW LEVEL
CONVERGENCE SHOULD CONTINUE DUE TO PERSISTENT THERMAL TROUGH
ACROSS REGION. AIR MASS FORECAST TO BE MODERATELY TO STRONGLY
UNSTABLE EACH AFTERNOON. DIFFICULT TO TIME SHORT WAVE TROUGHS
ROTATING AROUND UPPER TROUGH...BUT MODELS SUGGEST SEVERAL WAVES
WILL MOVE ACROSS THE REGION LIKELY ENHANCING THUNDERSTORM
DEVELOPMENT. FORECAST CHANCE POPS EACH DAY...MAINLY IN THE
AFTERNOON ALTHOUGH STORMS MAY LINGER THROUGH THE EVENING.
TEMPERATURE CONSENSUS LOOKS GOOD WITH NEAR OR SLIGHTLY ABOVE
NORMAL TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS CONTINUE WITH KEEPING THE MAIN UPPER LEVEL LONG WAVE
TROUGH PATTERN OVER THE EASTERN CONUS THROUGH THE WEEK. REGION
CONTINUES TO HAVE SUFFICIENT ATMOSPHERIC MOISTURE. A FEW WEAK
SURFACE TROUGHS AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE
SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY
SEASONAL TEMPS EXPECTED. CONTINUED WITH A GENERAL BLEND OF
GUIDANCE AND ONGOING FORECAST.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
LIGHT WINDS...DRY AIR ALOFT...AND MOSTLY CLEAR SKIES OVERNIGHT WILL
INCREASE THE CHANCE OF FOG AT ALL TERMINALS. A CONVERGENCE ZONE IS
SETTING UP ACROSS THE MIDLANDS EXTENDING FROM CENTRAL NORTH CAROLINA
SOUTHWEST ACROSS SOUTH CAROLINA INTO EAST CENTRAL GEORGIA ALLOWING
MOISTURE TO POOL IN THE LOWER LEVELS. DEWPOINTS ARE IN THE LOW TO MID
70S AND THEY ARE EXPECTED TO REMAIN HIGH OVERNIGHT INCREASING THE
CHANCE OF FOG. THIS FEATURE WILL REMAIN NEARLY STATIONARY INTO SUNDAY
AFTERNOON. EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO
DISSIPATE EARLY THIS EVENING WITH ANOTHER CHANCE LATER SUNDAY
AFTERNOON. WITH LOW CONFIDENCE IN LOCATION OF ANY CONVECTION...
KEPT MENTION OF THUNDER OUT OF THE TERMINAL FORECAST AT THIS TIME.
LEANED TOWARD THE LAV/GFS MODEL GUIDANCE IN THE FORECAST.

VFR CONDITIONS WILL RETURN SUNDAY MORNING WITH SUNLIGHT DISSIPATING
THE FOG.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR RESTRICTIONS POSSIBLE IN
MAINLY DIURNAL SCATTERED THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 28, 4:23 AM EDT, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
423 AM EDT SAT JUL 28 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
423 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE THUNDERSTORMS
MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 8:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT SAT JUL 28 2012

SCZ015-021-022-290100-
FAIRFIELD-KERSHAW-LANCASTER-
801 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...KERSHAW
AND LANCASTER COUNTIES THROUGH 900 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM IRWIN TO 15 MILES
NORTHWEST OF WINNSBORO...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN...KERSHAW...LANCASTER AND WINNSBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL WHICH MAY PRODUCE PONDING OF WATER ON ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3462 8049 3439 8073 3424 8132 3427 8135
      3429 8134 3432 8136 3455 8143 3457 8142
      3455 8088 3464 8090 3470 8086 3481 8089
TIME...MOT...LOC 2358Z 310DEG 20KT 3469 8086 3453 8122

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:21 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster39 min
Jul 28, 9:04 PM EDTSpecial Weather StatementCAELancaster56 min
Jul 28, 9:08 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster52 min
Jul 28, 10:28 PM EDTSpecial Weather StatementCAEChesterfield62 min
Jul 28, 10:35 PM EDTSpecial Weather StatementCAEFairfield55 min
Jul 28, 10:37 PM EDTSpecial Weather StatementCAELexington53 min
Jul 28, 11:28 PM EDTSpecial Weather StatementCAELancaster47 min
Jul 28, 11:50 PM EDTSpecial Weather StatementCAEKershaw, Lee55 min
Jul 29, 1:08 AM EDTSpecial Weather StatementCAELee, Sumter67 min
Jul 29, 3:14 PM EDTSevere Thunderstorm WarningCAEOrangeburg25 min
Jul 29, 3:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell24 min
Jul 29, 5:45 PM EDTSpecial Weather StatementCAECalhoun60 min
Jul 29, 5:47 PM EDTSpecial Weather StatementCAECalhoun58 min
Jul 29, 6:28 PM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Lexington, Orangeburg99 min
Jul 29, 7:42 PM EDTAreal Flood AdvisoryCAERichland48 min
Jul 29, 7:57 PM EDTSpecial Weather StatementCAEClarendon, Richland, Sumter63 min
Jul 28, 8:33 PM EDTSevere Thunderstorm WarningCAEBurke57 min
Jul 29, 3:25 PM EDTSpecial Weather StatementCAEBurke35 min
Jul 29, 3:28 PM EDTSevere Thunderstorm WarningCAEBurke47 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.